Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Square complexes and simplicial nonpositive curvature


Authors: Tomasz Elsner and Piotr Przytycki
Journal: Proc. Amer. Math. Soc. 141 (2013), 2997-3004
MSC (2010): Primary 20F65
DOI: https://doi.org/10.1090/S0002-9939-2013-11568-6
Published electronically: May 15, 2013
MathSciNet review: 3068952
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that each nonpositively curved square $ \mathcal {VH}$-complex can be turned functorially into a locally $ 6$-large simplicial complex of the same homotopy type. It follows that any group acting properly and cocompactly on a CAT(0) square $ \mathcal {VH}$-complex is systolic. In particular, the product of two finitely generated free groups is systolic, which answers a question of Daniel Wise. On the other hand, we exhibit an example of a non- $ \mathcal {VH}$ nonpositively curved square complex whose fundamental group is neither systolic nor even virtually systolic.


References [Enhancements On Off] (What's this?)

  • [BM00] M. Burger and S. Mozes, Lattices in product of trees, Inst. Hautes Études Sci. Publ. Math. 92 (2000), 151-194 (2001). MR 1839489 (2002i:20042)
  • [Els09] T. Elsner, Flats and the flat torus theorem in systolic spaces, Geometry & Topology 13 (2009), 661-698. MR 2469526 (2009m:20065)
  • [Els10] T. Elsner, Systolic groups with isolated flats (2010), submitted. Available online at http://www.math.uni.wroc.pl/~elsner/papers/isolated-flats.pdf.
  • [JŚ06] T. Januszkiewicz and J. Światkowski, Simplicial nonpositive curvature, Publ. Math. Inst. Hautes Études Sci. 104 (2006), 1-85. MR 2264834 (2007j:53044)
  • [JŚ07] T. Januszkiewicz and J. Światkowski, Filling invariants of systolic complexes and groups, Geometry & Topology 11 (2007), 727-758. MR 2302501 (2008d:20079)
  • [Wis96] D. T. Wise, Non-positively curved squared complexes, aperiodic tilings, and non-residually finite groups (1996), Ph.D. thesis. MR 2694733
  • [Wis03] D. T. Wise, A flat plane that is not the limit of periodic flat planes, Alg. Geom. Top. 3 (2003), 147-154. MR 1997317 (2005a:20064)
  • [Wis05] D. T. Wise, Sixtolic complexes and their fundamental groups (2005), in preparation.
  • [Wis07] D. T. Wise, Complete square complexes, Comment. Math. Helv. 82(4) (2007), 683-724. MR 2341837 (2009c:20078)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20F65

Retrieve articles in all journals with MSC (2010): 20F65


Additional Information

Tomasz Elsner
Affiliation: Mathematical Institute, University of Wrocław, Plac Grunwaldzki 2/4, 50-384 Wrocław, Poland
Email: elsner@math.uni.wroc.pl

Piotr Przytycki
Affiliation: Institute of Mathematics, Polish Academy of Sciences, Śniadeckich 8, 00-956 Warsaw, Poland
Email: pprzytyc@mimuw.edu.pl

DOI: https://doi.org/10.1090/S0002-9939-2013-11568-6
Received by editor(s): July 20, 2011
Received by editor(s) in revised form: November 21, 2011
Published electronically: May 15, 2013
Additional Notes: The first author was partially supported by MNiSW grant N N201 541 738
The second author was partially supported by MNiSW grant N N201 541 738 and the Foundation for Polish Science
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society